|Medication's effect on teeth
Jun 8, 1999
My partner is hiv+, and currently on Zerit, epivar, and crizivan. Is there any research which has studied the effect of the various drugs on teeth? We're asking since he has been having problems, several broken teeth.
Thanks in advance for your response.
Response from Dr. Reznik
You aks a very important question, that I am sorry to report does not have a researched answer. What we do know is anecdotal and is as follows: Many people who are on antiretrovirals do present with rapidly advancing dental caries. The reason we believe this is happening is due to xerostomia (dry mouth). Medications involved in HIV care as well as salivary gland involvement with HIV can lead to severe xerostomia. This lack of saliva enables the bacteria associated with dental decay to build up faster and lead to an increased rate of decay, especially on the root surfaces, just below the junction where the enamel of the crown of the tooth and the cementum of the root surface meet. We actually see what appear to visually be perfectly healthy teeth break down. An x-ray of a tooth such as described would show active decay on the root surface. As the thickness and density of the material covering the root surface is much less than that of enamel, the decay proceeds faster.
What can be done to prevent this condition? If you are suffering from dry mouth, visit your dentist and let him/her know. There are prescription fluorides available, such as Prevident 5000 Plus, which will strengthen the surfaces of the teeth enabling your partner to fend off this rapidly advancing decay. Also regular check-ups at the dental office will enable your partner's dental provider the ability to detect this cavities before they become a serious problem.
I hope this information helps!
should being hiv positive interfere with my getting titanium implants
HIV/AIDS and dental problems
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.